A YOUNG woman was offered chemotherapy to treat her severe eczema but decided to ditch all of her meds to treat her condition naturally.
Like many eczema sufferers, Sarra Cherbil used topical steroids to calm her sore skin for years.
However, Sarra was never told that by doctors that she shouldn’t use the creams long-term and after a few years of relying on them to keep her eczema at bay, they seemed to lose their effect.
In a last-ditch attempt to help her, medics recommended the 27-year-old uni student should start taking the chemo drug methotrexate to treat her skin.
Desperate to get off medication and avoid taking such strong drugs, Sarra set about researching her condition.
It was then that she came across Topical Steroid Withdrawal (TSW) – which is when the skin reacts badly after stopping topical steroid cream usage.
Sarra felt like she finally understood why her skin had never stayed clear and decided to stop using the ointments on January 1, 2018.
Sarra’s skin became inflamed and the most painful it had ever been but now she is finally starting to see improvement.
Sarra, from Gothenburg, Sweden had lived with eczema as a little child but it seemed to clear up as she grew older.
It was only when she was 17 that the condition came back with a vengeance and Sarra was left feeling so unattractive that she withdrew from social activities.
“When I was a kid, eczema didn’t affect me as much as when it came back when I was older. When I was younger, it was mostly eczema on my hands or in the arm folds, so it didn’t affect me the same way,” said Sarra.
“When it came back, I remember being very embarrassed, especially when I got a rash on my face. The rash was mostly around the mouth and I thought it was ugly. I was afraid that people would laugh at me, and I then began to think that I was ugly and abnormal, unlike other girls around.”
As her eczema spread to her neck and chest and Sarra said she spent “more time thinking about the eczema than actually living”.
“The older I got, the more fixated I was about how I looked. I basically lived depending on how the eczema was. If there wasn’t much eczema then, of course, I did more things but as soon as I started to get more and more rashes, then I pulled back more and felt bad mentally.
“It feels like I have missed so much of my life because I have always had so much focus on my skin. As soon as I was among people, I was stressed that people would look and say bad things about eczema.
“I was afraid that people would not think I was beautiful because I had eczema.”
The topical steroids she was prescribed initially worked but eventually lost their effect.
She said: “The last treatment that doctors wanted me to start was chemotherapy, but since I have now chosen to heal the eczema naturally, that is not something I want to try.”
After a little research, she realised that she was suffering from Topical Steroid Withdrawal – having become addicted to the ointments she’d been using.
What is topical steroid withdrawal?
Topical Steroid Withdrawal, is a condition that can arise from the use of topical steroids to treat a skin problem, such as eczema.
RSS can also arise from topical steroid use in individuals with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.
RSS is characterised by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments.
These can fall into two categories – those that appear while using creams and those that appear when not.
- Rebound redness between applications
- Rashes spreading and developing in new areas of the body
- Intense itching, burning, stinging
- Failure to clear with usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
- Increased allergic response
In order to treat the condition, the use of steroid creams must be stopped.
The condition resolves over time, but no medications or methods of treatment have been proven to speed up the healing process.
Source: Itsan – the red skin syndrome support group
“I felt some kind of relief but at the same time, I was scared. I had no idea what was ahead of me, what did it mean to be addicted to steroids? How would the body and the skin react to a withdrawal from it?
“But I felt like, this is it. This will be the thing that will heal my skin.”
So Sarra has been learning how to heal her skin naturally – charting her progress on Instagram.
“The most difficult thing has been the pain you feel every day. In the beginning, it was mostly physical pain that also became mental pain in the end.
“It has been difficult because I have no idea what will happen, how the skin will be or how long it will take before healing.”
She says she’s not healed yet but she’s come along way compared to how her skin was six months ago.
The healing process is a “roller coaster” – with her skin getting better and then worse.
But Sarra isn’t letting the process get to her anymore.
“Although my skin is not perfect yet, I can find joy in other small things around me, which I certainly could not do six months ago, so that is positive.”
As well as ditching her prescribed steroids, Sarra only uses natural oils on her skin and doesn’t use any moisturiser in the hopes that her skin will be able to moisturise itself.
Sarra’s advice to other eczema survivors battling TSW?
“Have patience! Never give up, no matter how difficult it is. Think about why you started. Try to find the best way for yourself,” she said.
“What works for me may not work for someone else, each process is individual. Above all, you should not be so hard on yourself, but love yourself and give yourself the time to heal.
MORE ON ECZEMA
“I absolutely do not think I am the same person today as I would be if I did not go through this healing journey. It has made me reflect so much about what is really important in life.
“It has made me become more grounded and I am no longer looking for all the confirmation that I was when I was much younger.”
You can follow Sarra’s journey on Instagram, www.instagram.com/mangoandpineapples